1

(25 replies, posted in General Discussion)

Dianne, please contact your Dad's doctor rather than "popping" in antibotics in at random. I've had four infections since December, and they've been taken very seriously. I spent five days in hospital on IV antibiotics for the first one, and for the next two I was taking Flagyl and Cipro four times a day.

The source of the infection is not necessarily the stent. In fact, despite doing CT scans on each occasion, they haven't really pinpointed the source of mine, and I have an appointment with an infectious disease specialist next week to see if he can get to the bottom of it. Also, my medical oncologist has decided that the risk of sepsis is too great to continue with chemotherapy.

I hope your Dad's doctor can get to the bottom of this. My infections made me feel absolutely wretched, and each time it seems to take longer to claw myself back.

Good luck.

2

(17 replies, posted in Introductions!)

Nancy, please don't worry about the chemo. I'm starting my fourth cycle of Gemcitabine and Cisplatin on Thursday (once a week for two weeks and then a week off), and there's nothing to be scared about. Be sure you know what the side effects are and how to deal with them (including when you should call your doctor). You should be prescribed an anti-nausea drug (I take Zofran), and be sure you can take one before the chemo drugs are transfused.

The biggest side-effect I've experienced is fatigue, and that builds after the second treatment and eases off during the third week of the cycle. It's more of a nuisance than anything. I've had a couple of abdominal infections that have been much more troublesome.

By the time my cancer was discovered, palliative chemo was the only recourse

Hi Jeff,
I recently finished a three-week course of those antibiotics (sometimes referred to as Flagyl and Cipro) for an abdominal infection. I felt pretty dragged out (a combination of the infection and the drugs), but  I'm fine now, and I recently finished my next course of chemo, which my oncologist had delayed for the first two weeks. I was warned that Cipro is hard on your stomach, so Marc should be sure to have something to eat before he takes it

Hi Jeff,

Keep monitoring Marc's temperature and if it goes above 100.4

Lainy, you might be interested in this summary of an article about women and statin use: http://www.cwhn.ca/en/node/39417. There's a link to a pdf of the full article at the bottom of the page.

Edited to add: The main report discusses cancer, which the summary does not.

There is a lot of controversy about the efficacy of cholesterol-lowering drugs. The relationship between fats, cholesterol, and heart disease is still not thoroughly known. Several large studies have shown that there

Hi Julie,  Gemzar is also called Gemcitabine. In combination with Cisplatin, it's a treatment of choice for inoperable bile duct and gallbladder cancer. I live in Canada, and that's the treatment I'm getting. When suggesting it, my oncologist told me about a paper presented last year to the American Society of Clinical Oncology. Here's a link to the article, which calls it "the worldwide standard of care" for advanced or metastatic biliary tract cancer: http://journals.lww.com/oncology-times/ … ed.15.aspx

I've only begun my third cycle, and it's too soon to tell if it's working, but I'm finding the side effects to be very tolerable.

I hope this information helps.

8

(33 replies, posted in General Discussion)

Jeff, I can certainly relate to Marc's wanting to go into work. I go in as often as I can, because it makes life seem a little more normal (and I feel a little less controlled by my condition). Don't worry; when he's really tired, he'll know it. I'm on a three-week cycle of Gem/Cis, and I find the fatigue is worst just after the second treatment and lessens during the third week as my blood counts climb up.

9

(58 replies, posted in Introductions!)

Jeff, I wanted to address your worries about Marc's chemotherapy. You should both find out as much as possible about the chemo drugs he will be given, their possible side-effects, and what to do about them (including which ones should be reported to your physician).

I've been lucky with the Gemcitabine-Cisplatin treatment that I'm on, and so far, I've experienced a sore tongue and few little mouth sores and fatigue. Fortunately, my oncologist's orders include my being given anti-nausea medication before the chemo drugs and taking it for three days after. I actually eat better on those four days than I do the rest of the time. The sore mouth was because I got behind when symptoms first appeared, rather than rinsing my mouth with soda water frequently over the first few days (this works as well as salt or baking soda solutions and is much more convenient).

Best of luck to you both, and be sure to keep your lines of communication open. My husband has been wonderful, but I have to be careful that he's not getting too stressed with all the details of everything he's taken on

You might also check out the side-effects of the chemotherapy agents your mother is being given. The Cleveland Clinic's Chemocare site at  www.chemocare.com has excellent information on the various drugs and their side-effects. I'm on Gemcitabine and Cisplatin, and skin rash is one of the side effects of Gemcitabine.